Regular and Chaotic Dynamics

, Volume 12, Issue 6, pp 602–614 | Cite as

Dynamics of the tippe top via Routhian reduction



We consider a tippe top modeled as an eccentric sphere, spinning on a horizontal table and subject to a sliding friction. Ignoring translational effects, we show that the system is reducible using a Routhian reduction technique. The reduced system is a two dimensional system of second order differential equations, that allows an elegant and compact way to retrieve the classification of tippe tops in six groups as proposed in [1] according to the existence and stability type of the steady states.

Key words

tippe top eccentric sphere Lagrangian equations symmetries Routhian reduction relative equilibria (linear) stability bifurcation 

MSC2000 numbers

37J15 37J25 70E18 70H03 70H33 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ciocci, M.C., Lamb, J.S.W., Langerock, B., and Malengier, B., Dynamics of the spherical Tippe Top with Small Friction, submitted for publication.Google Scholar
  2. 2.
    Gray, C.G. and Nickel, B.G., Constants of the Motion for Nonslipping Tippe Tops and Other Tops with Round Pegs, Am. J. Phys., 2000, vol. 68, no. 9, pp. 821–828.CrossRefGoogle Scholar
  3. 3.
    Ebenfeld, S. and Scheck, F., A New Analysis of the Tippe Top: Asymptotic States and Lyapunov Stability, Annals of Physics, 1995, vol. 243, pp. 195–217.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Rauch-Wojciechowski, S. and Sköldstam, M., Glad, T., Mathematical Analysis of the Tippe Top, Regul. Chaotic Dyn., 2005, vol. 10, pp. 333–362.CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Pars, L.A., A Treatise on Analytical Dynamics, Heinemann Educational Books, 1965.Google Scholar
  6. 6.
    Bou-Rabee, N.M., Marsden, J.E., and Romero, L.A., Tippe Top Inversion as a Dissipation Induced Instability, SIAM J. A. Dyn. Sys., 2004, vol. 3, pp. 352–377.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Ueda, T., Sasaki, K., and Watanabe, S., Motion of the Tippe Top: Gyroscopic Balance Condition and Stability, SIADS, 2005, vol. 4, no. 4, pp. 1159–1194, Society for Industrial and Applied Mathematics.MATHMathSciNetGoogle Scholar
  8. 8.
    Cohen, C.M., The Tippe Top Revisited, Am. J. Phys., 1977, vol. 45, pp. 12–17.CrossRefGoogle Scholar
  9. 9.
    Kane, T.R. and Levinson, D., A Realistic Solution of the Symmetric Top Problem, J. Appl. Mech., 1978, vol. 45, pp. 903–909.Google Scholar
  10. 10.
    Moffatt, H.K., Shimomura, Y., and Branicki, M., Dynamics of Axisymmetric Body Spinning on a Horizontal Surface. I. Stability and the Gyroscopic Approximation, Proc. R. Soc. Lond. A, 2004, vol. 460, pp. 3643–3672.MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Or, A.C., The Dynamics of a Tippe Top, SIAM J. on A. Math., 1994, vol. 54, no. 3, pp. 597–609.MATHCrossRefGoogle Scholar
  12. 12.
    Barger, V.D. and Olsson, M.G., Classical Mechanics. A Modern Perspective, McGraw-Hill Book Company, 1973.Google Scholar
  13. 13.
    Tokieda, T., Private Communications, The Hycaro Tipe Top was Presented for the First Time During the Meeting, Geometric Mechanics and its Applications (MASIE), 2004, vol. 7, pp. 12–16, EPF Lausanne, CH.Google Scholar
  14. 14.
    Friedl, C., Der Stehaufkreisel, Zulassungsarbeit zum 1. Staatsexamen, Universität Augsburg,
  15. 15.
    Cushman, R., The Routh’s Sphere, Reports on Mathematical Physics, 1998, vol. 42 pp. 47–70.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Borisov, A.V. and Mamaev, I.S., Rolling of a Rigid Body on Plane and Sphere. Hierarchy of Dynamics, Regular and Chaotic Dyn., 2002, vol. 7, no. 2, 177–200.MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Torkel Glad, S., Petersson, D., and Rauch-Wojciechowski, S., Phase Space of Rolling Solutions of the Tippe Top, SIGMA, 2007, vol. 3, 041, 14 pages.Google Scholar
  18. 18.
    Jellet, J.H., A Treatise on the Theory of Friction, London: MacMillan, 1872.Google Scholar
  19. 19.
    Routh, E.J., Dynamics of a System of Rigid Bodies, NY: MacMillan, 1905.MATHGoogle Scholar
  20. 20.
    Marsden, J.E. and Ratiu, T.S., and Scheurle, J., Reduction Theory and the Lagrange-Routh Equations. Journal of Math. Phys., 2000, vol. 41 no. 6, pp. 3379–3429.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2007

Authors and Affiliations

  1. 1.Department of MathematicsImperial College LondonLondonUK
  2. 2.Department of ArchitectureSint-Lucas Institute for Higher Education in the Sciences and the ArtsGhentBelgium

Personalised recommendations